Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 140, NWS Hastings, NE

August 7, 20214 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 7, 2021, 8:24 PM CDT for 4 counties in Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 8:24 PM CDT (01:24 UTC)
Expired
Aug 7, 2021, 8:53 PM CDT
In force
29 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, NE, Clay County, NE, Hall County, NE, Hamilton County, NE

The radar

The Grand Island radar (KUEX), 46 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:33 PM CDTHAIL 1.255 Sw Aurora, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS53 KGID 080124
SVRGID
NEC001-035-079-081-080215-
/O.NEW.KGID.SV.W.0140.210808T0124Z-210808T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
824 PM CDT Sat Aug 7 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in south central Nebraska...
  Northern Adams County in south central Nebraska...
  Southern Hamilton County in south central Nebraska...
  Southeastern Hall County in south central Nebraska...

* Until 915 PM CDT.

* At 823 PM CDT, severe thunderstorms were located along a line
  extending from near Heartwell to near Giltner, moving northeast at
  35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Giltner around 830 PM CDT.
  Stockham around 835 PM CDT.
  Juniata around 840 PM CDT.

Other locations in the path of these severe thunderstorms include
Hastings, Hansen, Doniphan, Trumbull and Grand Island.

This includes Interstate 80 between mile markers 302 and 333.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4052 9818 4050 9872 4061 9872 4092 9841
      4089 9828 4087 9828 4089 9827 4079 9783
TIME...MOT...LOC 0123Z 233DEG 29KT 4057 9871 4072 9809 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mangels
2 follow-up statements
740 
WWUS53 KGID 080146
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
846 PM CDT Sat Aug 7 2021

NEC001-079-080156-
/O.CAN.KGID.SV.W.0140.000000T0000Z-210808T0215Z/
Adams NE-Hall NE-
846 PM CDT Sat Aug 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ADAMS AND
SOUTHEASTERN HALL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4052 9818 4052 9822 4059 9828 4074 9828
      4086 9816 4079 9783
TIME...MOT...LOC 0146Z 229DEG 29KT 4067 9818 

$$

NEC035-081-080215-
/O.CON.KGID.SV.W.0140.000000T0000Z-210808T0215Z/
Clay NE-Hamilton NE-
846 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN CLAY AND SOUTHERN HAMILTON COUNTIES...

At 846 PM CDT, a severe thunderstorm was located near Trumbull, or 12
miles northeast of Hastings, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Giltner around 855 PM CDT.
  Stockham around 905 PM CDT.

This includes Interstate 80 between mile markers 322 and 333.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4052 9818 4052 9822 4059 9828 4074 9828
      4086 9816 4079 9783
TIME...MOT...LOC 0146Z 229DEG 29KT 4067 9818 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mangels
881 
WWUS53 KGID 080153
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
853 PM CDT Sat Aug 7 2021

NEC035-081-080203-
/O.CAN.KGID.SV.W.0140.000000T0000Z-210808T0215Z/
Clay NE-Hamilton NE-
853 PM CDT Sat Aug 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND SOUTHERN
HAMILTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4052 9818 4052 9822 4059 9828 4074 9828
      4086 9816 4079 9783
TIME...MOT...LOC 0151Z 233DEG 29KT 4071 9812 

$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:24 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 7, 6:24 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
624 PM CDT Sat Aug 7 2021

...Aviation Update...

.DISCUSSION...(This evening through Saturday)
Issued at 234 PM CDT Sat Aug 7 2021

The main focus in this forecast package is the threat for severe
convection this evening.

Currently, satellite and radar showers and non severe thunderstorms
continuing to percolate in areas near of just north of Interstate
80. Meanwhile areas to the south and west are mostly cloud-free
at this point, which should provide ample heating to promote
convective development late this afternoon and evening. MLCAPE
values are expected to be on the order of 2500-3500J/kg by 6pm.
Shear is not off the charts by any means, but 30-35kts will be
sufficient for organized severe updrafts.

Initially, we are still anticipating two areas for convective
development. Firstly, high-res CAMs suggest development along the
weak cold front setting along our western periphery...roughly from
McCook up to Broken Bow. This activity will likely be very slow to
move off of the front due to shear vectors remaining largely
parallel to the front. Secondly, many models, including the last
several runs of the HRRR, show convection developing near or just
south of the KS/NE state line then rapidly expanding into one or
more line segments across the southeastern half of the area. With
this area being mostly cloud-free currently, this certainly seems
like a reasonable solution.

Severe convection will likely push east of the area by around
midnight, with only a few lingering showers and storms into early
Sunday morning. The rest of the day on Sunday should be dry and high
temperatures should push back into the 90s as we see rising heights
aloft. The warm pattern then continues on Monday, with the NAM and
EC even showing some areas approaching 100 degrees. Heat index
values are currently forecast to be sub-advisory (105 degrees) for
most areas, but it will be close in our south and east.

Additional chances for thunderstorms arrive Monday evening as an
upper low moves over the northern Plains and a surface cold front is
pushed into the area. Chances for thunderstorms linger on Tuesday as
well before the front departs. Temperatures are expected to remain
above normal (though not excessively so) through the rest of the
week. Daily highs are forecast to be in the upper 80s to 90s. The
rest of the week is also expected to remain largely dry, although we
will have to monitor another frontal passage in the Thursday-
Friday timeframe.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 619 PM CDT Sat Aug 7 2021

Thunderstorms developing over northern Kansas will quickly spread
northeastward over the next 1-2 hours. This may briefly impact
the terminal vicinities...especially GRI in the 01-03Z timeframe.

Skies will clear out on Sunday morning, with mostly clear skies
expected through the afternoon with light/variable winds.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, Aug 7, 1:50 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
150 PM CDT Sat Aug 7 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
150 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to redevelop late this
afternoon and early evening, and some of these storms may be
severe with hail to the size of ping pong balls and damaging wind
gusts up to 70 MPH. The main timeframe for severe weather is 6PM
to 11PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday is expected to be the hottest day of the coming week, and
heat index values are expected to peak in the 100 to 105 degree
range in most spots.

There are additional chances for thunderstorms Monday evening
through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly between 6PM
11PM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Local storm report, Aug 7, 7:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             3 WSW FAIRFIELD         40.41N 98.15W
08/07/2021  E1.50 INCH       CLAY               NE   TRAINED SPOTTER

&&

MER
Local storm report, Aug 7, 7:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
759 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             FAIRFIELD               40.43N 98.11W
08/07/2021  E1.00 INCH       CLAY               NE   TRAINED SPOTTER

            EM RELAYED REPORT OF HAIL BY TRAINED SPOTTER
            IN FAIRFIELD.

&&

MER
Local storm report, Aug 7, 8:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
817 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     3 WNW JEWELL            39.68N 98.21W
08/07/2021  M54 MPH          JEWELL             KS   PUBLIC

            KS MESONET.

&&

MANGELS
Local storm report, Aug 7, 8:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
819 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             1 NW HASTINGS           40.60N 98.40W
08/07/2021  M0.88 INCH       ADAMS              NE   TRAINED SPOTTER

&&

MANGELS
Special weather statement, Aug 7, 8:20 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
820 PM CDT Sat Aug 7 2021

KSZ005-006-NEZ083-084-080145-
Phillips KS-Smith KS-Franklin NE-Harlan NE-
820 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of northwestern Smith,
northeastern Phillips, western Franklin and southeastern Harlan
Counties through 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Harlan County Dam to 9 miles north of
Kensington. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Naponee around 830 PM CDT.

Other locations in the path of these storms include Bloomington and
Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 4029 9909 3999 9875 3980 9904 4008 9936
TIME...MOT...LOC 0119Z 233DEG 25KT 4007 9923 3990 9904

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Thies
Local storm report, Aug 7, 8:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
823 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     JEWELL                  39.68N 98.15W
08/07/2021  M66 MPH          JEWELL             KS   MESONET

&&

JJW

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:25 PM CDTSpecial Weather StatementGIDPolk35 min
Aug 7, 7:28 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster32 min
Aug 7, 7:37 PM CDTSpecial Weather StatementGIDWebster23 min
Aug 7, 7:46 PM CDTSevere Thunderstorm WarningGIDPolk29 min
Aug 7, 7:54 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York51 min
Aug 7, 7:59 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton, Kearney, Merrick31 min
Aug 7, 8:10 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick, Nance, Polk, York50 min
Aug 7, 8:20 PM CDTSpecial Weather StatementGIDFranklin25 min
Aug 7, 8:23 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster52 min
Aug 7, 8:46 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Kearney44 min
Aug 7, 8:57 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York33 min
Aug 7, 9:03 PM CDTSevere Thunderstorm WarningGIDThayer42 min
Aug 7, 9:27 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick33 min
Aug 7, 9:30 PM CDTAreal Flood AdvisoryGIDHall, Hamilton, Merrick, Polk, York9 hr
Aug 7, 9:30 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk30 min
Aug 7, 9:44 PM CDTFlash Flood WarningGIDPolk6 hr
Aug 7, 9:55 PM CDTSevere Thunderstorm WarningGIDHall, Howard, Merrick17 min
Aug 7, 10:03 PM CDTSpecial Weather StatementGIDPolk27 min
Aug 8, 1:24 AM CDTSpecial Weather StatementGIDWebster36 min
Aug 8, 1:32 AM CDTSevere Thunderstorm WarningGIDWebster28 min
Aug 8, 2:05 AM CDTSpecial Weather StatementGIDAdams, Webster25 min
Aug 8, 2:37 AM CDTSpecial Weather StatementGIDHall23 min
Aug 8, 3:04 AM CDTSpecial Weather StatementGIDHall26 min
Aug 8, 3:36 AM CDTAreal Flood WarningGIDPolk7 hr
Aug 8, 2:09 PM CDTHeat AdvisoryGIDAdams, Buffalo, Clay, Fillmore, Franklin, Hall and 10 more55 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.